Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 29, 2018Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2018, 7:52 PM MDT for Greeley County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 7:52 PM MDT (01:52 UTC)
Expired
Apr 29, 2018, 8:30 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS53 KGLD 300152
SVRGLD
KSC071-300230-
/O.NEW.KGLD.SV.W.0005.180430T0152Z-180430T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
752 PM MDT SUN APR 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Greeley County in west central Kansas...

* Until 830 PM MDT

* At 752 PM MDT, a severe thunderstorm was located 9 miles south of
  Towner, or 16 miles southwest of Tribune, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 10205 3830 10204 3849 10205 3864 10194
      3853 10171 3826 10197
TIME...MOT...LOC 0152Z 216DEG 22KT 3834 10201 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
198 
WWUS53 KGLD 300203
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
803 PM MDT SUN APR 29 2018

KSC071-300230-
/O.CON.KGLD.SV.W.0005.000000T0000Z-180430T0230Z/
Greeley KS-
803 PM MDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WESTERN GREELEY COUNTY...

At 803 PM MDT, a severe thunderstorm was located 9 miles southeast of
Towner, or 12 miles southwest of Tribune, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 10203 3830 10204 3849 10205 3864 10194
      3853 10171 3831 10194
TIME...MOT...LOC 0203Z 218DEG 21KT 3838 10195 

HAIL...1.25IN
WIND...60MPH
 
$$
096 
WWUS53 KGLD 300213
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
813 PM MDT SUN APR 29 2018

KSC071-300230-
/O.CON.KGLD.SV.W.0005.000000T0000Z-180430T0230Z/
Greeley KS-
813 PM MDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN GREELEY COUNTY...

At 813 PM MDT, a severe thunderstorm was located 7 miles southwest of
Horace, or 8 miles west of Tribune, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10200 3847 10200 3861 10189 3854 10174
      3836 10194
TIME...MOT...LOC 0213Z 218DEG 21KT 3843 10190 

HAIL...1.00IN
WIND...60MPH
 
$$
390 
WWUS53 KGLD 300225
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
825 PM MDT SUN APR 29 2018

KSC071-300235-
/O.EXP.KGLD.SV.W.0005.000000T0000Z-180430T0230Z/
Greeley KS-
825 PM MDT SUN APR 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREELEY COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3839 10200 3847 10200 3861 10189 3854 10174
      3836 10194
TIME...MOT...LOC 0225Z 216DEG 22KT 3849 10185 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:20 PM MDT, 32 minutes earlier.

Area forecast discussion, Apr 29, 7:20 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
720 PM MDT Sun Apr 29 2018

.UPDATE...
Issued at 720 PM MDT Sun Apr 29 2018

Todays Red Flag Warning has been allowed to expire. Red Flag
Warning remains in effect for tomorrow.

UPDATE Issued at 435 PM MDT Sun Apr 29 2018

Have added some blowing dust to the forecast tomorrow afternoon
for areas generally along and west of a line from Haigler Nebraska
to Burlington and Cheyenne Wells Colorado.

Getting some agreement amongst three different dust/smoke models
(one of the models advertising the threat for a few days now) that
blowing dust and reduced visibilities will move into the above
mentioned areas from the south/southwest (south central Colorado
area) around 2 PM MDT and continue through about 6 PM MDT.
Comparing the column dust concentration for tomorrows dust vs our
April 17 event shows similar values but other models not quite as
robust in suggesting visibilities being restricted to a few miles
or less. So, for now have added patchy blowing dust and will see
how models respond over the next 12 to 24 hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun Apr 29 2018

Currently, temperatures range from the mid 70s to mid
80s across the tri-state region with mostly to partly sunny skies.
Conditions have been windy, as southerly winds gust up to 40 to 45
mph. Thunderstorms have begun to develop in Wichita, Greeley, and
Logan counties this afternoon. At this time, the forecast appears
to remain on track, with storms forming in the southern portion
of the area and tracking northeast through the afternoon hours. A
few severe storms could develop, with large hail as the main
threat.

Thunderstorms are anticipated to continue (mainly in northwest
Kansas south of Interstate 70) into the early evening hours along
a surface trough as a shortwave moves into the area aloft. Dry
weather should return by the overnight hours when temperatures
fall into the mid 40s and 50s.

Monday: Highs in the upper 70s to mid 80s are anticipated along
with a return of breezy south-southwest winds. These winds in
combination with relative humidities in the 10 to 15 percent range
will lead to critical fire weather conditions along and west of
Highway 27 during the afternoon hours.

As an upper trough digs into the Rockies, a surface low develops
ahead, slowly pulling a dry line across the region. Thunderstorms
are anticipated to develop along this boundary in the mid afternoon.
With ample CAPE and sufficient shear, a few severe storms are
possible along and east of Highway 25 granted the cap breaks. The
main threats with these storms will be large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Apr 29 2018

A short wave trough lifts out across the region during Monday
night to keep the possibility of a few storms that develop during
the afternoon going into the evening hours.

A cold front moves across the forecast area early Tuesday.
Temperature will range from the upper 60s across northeast
Colorado to lower 80s over central Kansas with a few showers
possible mainly across the northern sections of the forecast area
as several additional weak short waves move east of the Rockies
and across the plains. The upper low over the far southwest U.S.
continues it's eastward progression through the southwest U.S.
and eventually east of the Rockies by Thursday with showers and a
few thunderstorms possible each day a the upper southwest flow
continues to lift short wave impulses east of the Rockies and out
across the forecast area. Most activity should also be enhanced
with daytime heating and instability with the possibility of any
severe storms moving further east over central and eastern Kansas
and Nebraska.

Weak ridging aloft moves east of the Rockies late in the week
along with surface high pressure that stretches across the area
into the early weekend. Westerly flow will deepen a lee trough
Saturday into Sunday with southerly flow that will help keep the
region mostly dry with temperatures reaching in to the mid to
upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 455 PM MDT Sun Apr 29 2018

For KGLD, vfr conditions expected through the period. Strong
south winds expected through the period. Wind shear develops in
the 02z-10z timeframe.

For KMCK, vfr conditions expected through the period. Strong
south-southeast winds expected from taf issuance through about 11z
with a lull (winds around 13kts from the south) in the 12z-13z
timeframe. Winds slowly increase by mid morning and by 18z gust
around 35kts from the south.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Monday for KSZ001-013-027-041.

CO...Red Flag Warning from noon to 7 PM MDT Monday for COZ252>254.

NE...Red Flag Warning from noon to 7 PM MDT Monday for NEZ079.

&&

UPDATE...99
SHORT TERM...JBH
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Apr 29, 7:20 PM MDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
720 PM MDT Sun Apr 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
720 PM MDT Sun Apr 29 2018 /820 PM CDT Sun Apr 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated severe thunderstorms are possible across western Kansas
south of Interstate 70 this evening. The main threats with the
strongest storms will be large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Critical fire weather conditions are expected along the eastern
Colorado border region Monday afternoon. Blowing dust and reduced
visibilities are possible by early afternoon, continuing through
late afternoon generally along and west of a line from near Haigler
Nebraska to Burlington and Cheyenne Wells Colorado.

Scattered severe thunderstorms are possible east of Highway 25
Monday afternoon through early evening. The main threats with the
strongest storms will be large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 29, 5:10 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             1 NNE GOODLAND          39.37N 101.70W
04/29/2018  M1.50 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            SOFT DISC SHAPED HAIL STONES MEASURED AT 1.5
            INCHES IN LENGTH AND LESS THAN ONE QUARTER
            INCH THICK.

&&

TML
Local storm report, Apr 29, 5:12 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 NNW GOODLAND          39.36N 101.72W
04/29/2018  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            HAIL FELL RANGING FROM QUARTERS TO 1.5
            INCHES WITH A FEW HAILSTONES UP TO 2 INCHES.

&&

TML
Local storm report, Apr 29, 5:28 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NE GOODLAND           39.35N 101.70W
04/29/2018  M1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

TML
Special weather statement, Apr 29, 5:29 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM MDT SUN APR 29 2018

KSZ001-002-013-300000-
Rawlins KS-Sherman KS-Cheyenne KS-
529 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 600 PM MDT/700 PM CDT/...

At 528 PM MDT/628 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Goodland, moving northeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bird City.

LAT...LON 3968 10123 3957 10135 3957 10139 3953 10139
      3940 10153 3950 10172 3982 10153
TIME...MOT...LOC 2328Z 211DEG 22KT 3950 10159

024
Local storm report, Apr 29, 6:07 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     NON-TSTM WND GST 1 ENE HILL CITY         39.37N 99.83W
04/29/2018  M58 MPH          GRAHAM             KS   ASOS

&&
Special weather statement, Apr 29, 7:28 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT SUN APR 29 2018

KSZ041-300145-
Greeley KS-
728 PM MDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
745 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Hartman, or 14 miles north of Coolidge, moving
northeast at 30 mph.

Nickel size or greater hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3843 10204 3850 10196 3829 10174 3826 10181
      3826 10205
TIME...MOT...LOC 0128Z 230DEG 26KT 3824 10209

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:28 PM MDTSpecial Weather StatementGLDGreeley17 min
Apr 29, 8:45 PM MDTSpecial Weather StatementGLDGreeley15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.